Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS Dodge City, KS

April 20, 2014Clark County, Ford County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 20, 2014, 6:17 PM CDT for Clark County, Ford County, Kiowa County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2014, 6:17 PM CDT (23:17 UTC)
Expired
Apr 20, 2014, 7:00 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, KS, Ford County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 54 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WUUS53 KDDC 202317
SVRDDC
KSC025-057-097-210000-
/O.NEW.KDDC.SV.W.0001.140420T2317Z-140421T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT SUN APR 20 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN SOUTHWEST KANSAS...
  SOUTHEASTERN FORD COUNTY IN SOUTHWEST KANSAS...
  SOUTHWESTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 700 PM CDT

* AT 613 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ASHLAND...
  AND MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CLARK STATE LAKE AND KINGSDOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3722 9997 3761 9981 3741 9941 3738 9945
      3738 9954 3730 9955 3711 9980
TIME...MOT...LOC 2317Z 214DEG 16KT 3724 9981

HAIL...1.00IN
WIND...60MPH

$$

WAH
2 follow-up statements
237 
WWUS53 KDDC 202341
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT SUN APR 20 2014

KSC097-202351-
/O.CAN.KDDC.SV.W.0001.000000T0000Z-140421T0000Z/
KIOWA KS-
641 PM CDT SUN APR 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIOWA COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3729 9992 3761 9981 3746 9955 3740 9955
      3726 9973
TIME...MOT...LOC 2341Z 214DEG 16KT 3733 9973

$$

KSC025-057-210000-
/O.CON.KDDC.SV.W.0001.000000T0000Z-140421T0000Z/
CLARK KS-FORD KS-
641 PM CDT SUN APR 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
FORD AND NORTHEASTERN CLARK COUNTIES UNTIL 700 PM CDT...

AT 637 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
CLARK STATE LAKE...AND MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CLARK STATE LAKE AND KINGSDOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3729 9992 3761 9981 3746 9955 3740 9955
      3726 9973
TIME...MOT...LOC 2341Z 214DEG 16KT 3733 9973

HAIL...1.00IN
WIND...60MPH

$$

WAH
019 
WWUS53 KDDC 202359
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT SUN APR 20 2014

KSC025-057-210009-
/O.EXP.KDDC.SV.W.0001.000000T0000Z-140421T0000Z/
CLARK KS-FORD KS-
659 PM CDT SUN APR 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FORD AND
NORTHEASTERN CLARK COUNTIES WILL EXPIRE AT 700 PM CDT/600 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3729 9992 3761 9981 3746 9955 3740 9955
      3726 9973
TIME...MOT...LOC 2359Z 214DEG 16KT 3740 9967

$$

WAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:50 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 20, 1:50 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
150 PM CDT Sun Apr 20 2014

...Updated long term section...

.SHORT TERM...(This evening through Monday)
ISSUED AT 116 PM CDT SUN APR 20 2014

Ample insolation early this afternoon resulted in surface-based CAPE
in the 700-1100 J/kg west of Highway 283 to the Colorado border.
Lack of a capping inversion beneath cool temperatures in the
700-500mb layer (+2C at 700mb). There were two areas of surface
convergence that will support development of thunderstorms by
mid-afternoon. The first area is near the Colorado border along the
stationary trough axis, which is also near where the mid level
vorticity center is. We are also watching a secondary area of
interest from Dodge City south to the Oklahoma border where surface
wind convergence was slightly enhanced. 1km visible satellite
confirmed development of cumulus in both of these areas. Given the
higher degree of instability than earlier anticipated, a few hail
storms may occur with the largest hail most likely being around
1-inch in diameter (Quarter size). Severe weather threat will likely
wane after 00Z or so as showers and thunderstorms grow upscale. This
is what the HRRR would seem to suggest in its latest runs, which
makes sense given the marginal instability. Much of the
precipitation should be coming to an end/or exiting the southwest
Kansas region in the 04-07Z time frame so POPs will be lowered
during this time frame and shortly thereafter.

A northern stream shortwave trough will aid in bringing a cold front
south through western Nebraska late tonight, reaching southwestern
Kansas by mid to late morning Monday. The front is not expected to
have any impact on temperatures, though, so the going forecast of
upper 70s to near 80 still looks pretty good (especially along/south
of the Arkansas River).

.LONG TERM...(Monday night through Sunday)
ISSUED AT 149 PM CDT SUN APR 20 2014

Upper level ridging builds over the Plains Monday night through
Tuesday with dry conditions in the mid levels. This will allow
mostly clear skies to be observed across western Kansas. This will
be short lived as the next storm system moves into the Northern
Rockies Tuesday night into Wednesday. Southerly winds will be felt
across western Kansas as this system approaches with increasing mid
level moisture Tuesday night. A moderate upper level jet will be
found above western Kansas on Wednesday enhancing lift across the
area. Southerly winds will continue at the surface becoming windy in
the afternoon. In addition, a dryline is suggested to develop in the
afternoon with CAPE and shear increasing as the day progresses.
These conditions will bring a chance of thunderstorms ahead of the
dryline from late afternoon into Wednesday night. A few of these
storms could become strong to severe with large hail and damaging
winds being the main concern. A cold front then moves through
western Kansas Thursday morning shifting winds to the north. Lows
Tuesday morning will be in the low to mid 40s with highs Tuesday
reaching into the upper 70s and lower 80s. The warmest day of the
week looks to be on Wednesday with lows in the mid 50s and highs in
the lower 80s. Lows Thursday morning look to range from the mid 40s
across west central Kansas where the aforementioned cold front is
expected to move through early to upper 50s across south central
Kansas where the front is not expected to move through by sunrise.

Dry conditions are then expected during the remainder of the week as
an upper level ridge builds above the Plains with dry conditions in
the mid levels. Winds shift back to the south by Saturday as the
next storm system entered the western United States. This system is
expected to affect western Kansas this weekend bringing an increase
in clouds and a chance of thunderstorms. Highs Thursday through this
weekend will generally be in the 70s with lower 80s possible across
far southwestern Kansas on Saturday. Lows will generally be in the
mid to upper 40s Friday and Saturday morning.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
ISSUED AT 726 AM CDT SUN APR 20 2014

11-3.9 micron satellite and METAR imagery combination was showing
VFR altostratus across the area. Southerly winds will increase
eventually be taken over by north winds late in the day as the
surface low develops and shifts eastward. Isentropic lift will aid
in development of showers and scattered thunderstorms by late day,
mainly in the IFR/MVFR category.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  77  45  79 /  50  10   0  10
GCK  51  76  43  82 /  50   0   0  10
EHA  49  76  46  83 /  20  10   0  10
LBL  51  78  46  83 /  50   0   0  10
HYS  56  77  43  79 /  60  10   0  10
P28  56  77  47  79 /  50  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Hovorka_42
AVIATION...Russell
Hazardous weather outlook, Apr 20, 1:38 PM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
138 PM CDT SUN APR 20 2014

KSZ030-031-043>046-061>066-074>081-084>090-211000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
138 PM CDT SUN APR 20 2014 /1238 PM MDT SUN APR 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON MAINLY ALONG AND
SOUTH OF THE ARKANSAS RIVER AND ALONG AND WEST OF HIGHWAY 283. HAIL
TO THE SIZE OF QUARTERS WILL BE POSSIBLE WITH THE STRONGEST STORM
FROM MID AFTERNOON THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON WEDNESDAY, A DRYLINE IS EXPECTED TO DEVELOP ACROSS SOUTHWEST
KANSAS. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHWEST
KANSAS ALONG THE DRYLINE. SOME OF THE STORMS COULD BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS, ALONG WITH AN ISOLATED
TORNADO. TO THE WEST OF THE DRYLINE, RED FLAG CONDITIONS COULD
DEVELOP AS LOW RELATIVE HUMIDITIES AND GUSTY SOUTHWEST WINDS ARE
EXPECTED TO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED ACROSS SOUTHWEST KANSAS DURING THE MID
TO LATE AFTERNOON HOURS SOUTH AND WEST OF A SCOTT CITY TO BUCKLIN TO
ASHLAND LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Apr 20, 4:13 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 PM CDT SUN APR 20 2014

KSZ087-088-202200-
CLARK-MEADE-
413 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEADE AND WESTERN CLARK
COUNTIES...

AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF ENGLEWOOD...MOVING NORTHEAST AT
20 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3700 10035 3745 10022 3729 9976 3700 10006
      3699 10032
TIME...MOT...LOC 2112Z 207DEG 19KT 3704 10020

WAH
Special weather statement, Apr 20, 6:12 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT SUN APR 20 2014

KSZ078-080-088-089-210000-
CLARK-COMANCHE-FORD-KIOWA-
612 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLARK...NORTHWESTERN
COMANCHE...SOUTHERN FORD AND SOUTHWESTERN KIOWA COUNTIES...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ASHLAND...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3756 9981 3739 9946 3713 9977 3721 9995
TIME...MOT...LOC 2312Z 211DEG 14KT 3721 9983

WAH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 4:13 PM CDTSpecial Weather StatementDDCClark47 min
Apr 20, 6:12 PM CDTSpecial Weather StatementDDCClark48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.